Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 46, NWS La Crosse, WI

June 4, 2024Fillmore County, Olmsted County, Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 4, 2024, 6:51 PM CDT for Fillmore County, Olmsted County, Winona County, Minnesota. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2024, 6:51 PM CDT (23:51 UTC)
Expired
Jun 4, 2024, 7:15 PM CDT
In force
24 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fillmore County, MN, Olmsted County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 71 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 7:05 PM CDTTSTM WND DMGChatfield, MNCorrects previous tstm wnd dmg report from Chatfield. Several large tree branches blown down onto a house.
Jun 4, 7:05 PM CDTTSTM WND DMGChatfield, MNServeral large tree branches blown down onto a house.
Jun 4, 7:19 PM CDTTSTM WND GST 533 Sw Dover, MNReport from personal weather station.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
855 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WUUS53 KARX 042351
SVRARX
MNC045-109-169-050015-
/O.NEW.KARX.SV.W.0046.240604T2351Z-240605T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
651 PM CDT Tue Jun 4 2024

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southwestern Winona County in southeastern Minnesota...
  Southeastern Olmsted County in southeastern Minnesota...
  Northern Fillmore County in southeastern Minnesota...

* Until 715 PM CDT.

* At 650 PM CDT, a severe thunderstorm was located near Fountain, or
  8 miles northwest of Preston, moving north at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Trained weather spotters. A wind gust of 64 mph was 
           measured near Wykoff. 

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Chatfield around 655 PM CDT.
  Dover around 710 PM CDT.

Other locations impacted by this severe thunderstorm include
Saratoga, County Roads 6 And 33, Wyattville, Old Barn Campground,
Isinours, County Roads 137 And 136, and Fillmore.

This includes Interstate 90 in Minnesota between mile markers 222 and
250.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4361 9202 4377 9234 4403 9226 4394 9173
TIME...MOT...LOC 2350Z 199DEG 29KT 4377 9220 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Skow
2 follow-up statements
791 
WWUS53 KARX 050001
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
701 PM CDT Tue Jun 4 2024

MNC045-109-169-050015-
/O.CON.KARX.SV.W.0046.000000T0000Z-240605T0015Z/
Winona MN-Olmsted MN-Fillmore MN-
701 PM CDT Tue Jun 4 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN WINONA...SOUTHEASTERN OLMSTED AND NORTHWESTERN
FILLMORE COUNTIES...

At 701 PM CDT, a severe thunderstorm was located near Chatfield, or
11 miles north of Preston, moving north at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Chatfield around 705 PM CDT.
  St. Charles around 710 PM CDT.
  Dover around 715 PM CDT.

Other locations impacted by this severe thunderstorm include
Saratoga, County Roads 6 And 33, Wyattville, Isinours, County Roads
137 And 136, Fillmore, and Highway 30 And County 74.

This includes Interstate 90 in Minnesota between mile markers 225 and
249.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4366 9211 4370 9221 4375 9231 4402 9221
      4394 9174
TIME...MOT...LOC 0001Z 202DEG 28KT 4383 9212 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Skow
409 
WWUS53 KARX 050015
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
715 PM CDT Tue Jun 4 2024

MNC045-109-169-050025-
/O.EXP.KARX.SV.W.0046.000000T0000Z-240605T0015Z/
Winona MN-Olmsted MN-Fillmore MN-
715 PM CDT Tue Jun 4 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WINONA...
SOUTHEASTERN OLMSTED AND NORTHWESTERN FILLMORE COUNTIES HAS
EXPIRED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However, gusty
winds and heavy rain are still possible with this thunderstorm.

&&

LAT...LON 4366 9211 4370 9221 4375 9231 4402 9221
      4394 9174
TIME...MOT...LOC 0015Z 199DEG 29KT 4393 9207 

$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:49 PM CDT, 2 minutes earlier. Its key messages:

  • Pop up scattered storms this afternoon, followed by a broken line of storms that will gradually weaken as it progresses eastward through the area this evening. Small chance (20%) for a few strong to severe storms with isolated damaging winds and locally heavy rainfall.
  • Turning windy Wednesday and Thursday afternoons, particularly west of the Mississippi River. Thursday afternoon will have to be monitored for a potential wind advisory if forecast winds trend stronger.
  • Scattered storms possible on Wednesday followed by occasional small diurnal shower chances into the weekend with cooler, less humid conditions.
Area forecast discussion, Jun 4, 6:49 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
649 PM CDT Tue Jun 4 2024

.KEY MESSAGES...

- Pop up scattered storms this afternoon, followed by a broken
  line of storms that will gradually weaken as it progresses
  eastward through the area this evening. Small chance (20%)
  for a few strong to severe storms with isolated damaging winds
  and locally heavy rainfall.

- Turning windy Wednesday and Thursday afternoons, particularly
  west of the Mississippi River. Thursday afternoon will have to
  be monitored for a potential wind advisory if forecast winds
  trend stronger.

- Scattered storms possible on Wednesday followed by occasional
  small diurnal shower chances into the weekend with cooler,
  less humid conditions.

&&

.DISCUSSION...
Issued at 106 PM CDT Tue Jun 4 2024

Showers and storms developing this afternoon-evening with
locally heavy rain and a small risk of severe storms:

Monitoring two weather features this afternoon on water vapor
imagery: 1) a weakening shortwave currently over eastern Iowa that
will be lifting northeast into central Wisconsin this evening, and
2) a deep shortwave and associated cold front crossing into western
Minnesota that will sweep eastward through the area this evening.

Out ahead of the weaker southern shortwave is a juicy, uncapped
airmass with surface temperatures in the low to mid 80s and
dewpoints near 70. MLCAPE sits around 1000 to 1500 J/kg across the
forecast area, so as convective temperature is reached over the next
1-2 hours, expecting quick development of pop up storms. Activity
will be most favored south of I-90 initially, closer to the
shortwave forcing. But storm development will quickly trend
northward through mid to late afternoon. Activity will become
scattered and individual storms should develop quickly with deep
updraft potential, but they will struggle to last long or become
organized owing to lack of wind shear. Main threat will be localized
strong winds and perhaps some small hail. Also a concern for locally
heavy rain, especially if storms track over the areas that got
soaked yesterday (southern Grant and portions of Allamakee/Crawford
counties). Considered a flood watch for that general area, but
storms will be more scattered and progressive today, so the threat
should be rather isolated. Also, warm cloud depths aren't as deep
today, so rainfall should not be quite as efficient compared to
yesterday. Therefore decided to hold off and monitor trends.

Incoming cold front will approach from the west this evening,
entering our western counties with a broken line of storms towards
7pm. The line will sweep eastward into the overnight, gradually
diminishing as instability quickly drops off. There looks to be a
narrow corridor of overlap between favorable instability and
marginally supportive 0-3km shear along the line, so some strong to
severe storms are a possiblity. Isolated strong to damaging winds
would be the main threat, mainly along and west of US 63 in Iowa and
Minnesota between about 6-9pm. Progressive movement of this
weakening line should mean a relatively short duration of rainfall
at any given location, so not expecting this round of storms to be a
big flood concern either.

Windy, cooler, less humid Wednesday and Thursday with occasional
diurnal showers into the weekend:

Cyclonic flow becomes the overall weather pattern for the Upper
Mississippi Valley for Wednesday and beyond as amplified ridging
sets up over the Desert Southwest. A deep upper low rotating over
southern Manitoba will slide over the Great Lakes between Wednesday
and Friday. The resulting anomalous pressure gradient over the
region will result in a dynamic jet in the 850 to 500mb layer. Steep
low level lapse rates and deep mixing will tap into the lower bounds
of this strong wind layer, with a couple windy afternoons on tap for
Wednesday and Thursday. On Wednesday, HREF shows mean 850mb
winds of 40 to 45 knots spreading into the area with a 40 to 70%
probability for surface wind gusts exceeding 40 mph in wind
prone areas west of the Mississippi River. Meanwhile, the ECMWF
ensemble also shows about 30-50% probability for wind gusts
greater than 40 mph on Wednesday afternoon, increasing to 60-90%
probability by Thursday afternoon-evening. Will be paying close
attention to Thursday's forecast if it would become necessary
to consider a wind advisory.

Other concern for Wednesday is potential for scattered diurnal
storms (roughly 4-9pm timeframe) as a shortwave rotates around the
southern periphery of the upper low. Tonight's passing cold front
will sweep out this current early-season soupy airmass, leaving only
modest atmospheric moisture in place. This will keep instability in
check for Wednesday, generally on the order of 500 to <1000 J/kg
SBCAPE. Forecast soundings show lower equilibrium levels will yield
low topped storms that will struggle to last for long, but abundant
deep layer shear could support a better organized storm or two.

Thursday and beyond, just some occasional small chances for mainly
diurnal showers in the northwest flow pattern. Temperatures will be
below normal for Thursday and Friday, then will be more seasonable
for Saturday into early next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 648 PM CDT Tue Jun 4 2024

A cold front will move through area this evening and early
overnight. There is enough instability for some strong to severe
storms along and ahead of this front. Southerly winds will be in
the 10 to 20 knots with gusts of 20 to 30 knots. There could be
potentially higher sustained winds and gusts with some of the
stronger storms.

In the wake of this front, winds will become westerly. Sustained
winds will be 10 to 20 knots.

On Wednesday, winds gusts will increase into the 15 to 30 knots.
There will be the potential for showers and storms in the
afternoon, but confidence was not high enough to include them in
the TAFs at this time.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Kurz
AVIATION...Boyne
Hazardous weather outlook, Jun 4, 4:19 AM CDT, 14 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
419 AM CDT Tue Jun 4 2024

IAZ008-009-018-019-MNZ079-086-087-094-095-051330-
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Mower-
Fillmore-
419 AM CDT Tue Jun 4 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota and northeast Iowa.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected this evening. A few storms
may become strong to severe, with hail and damaging wind possible.
Locally heavy rainfall may also occur.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are periodic thunderstorm chances through Monday, mainly
during the afternoon hours. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Rainfall and any severe storm reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ010-011-029-030-MNZ088-096-WIZ017-029-032>034-041>044-053>055-
061-051330-
Winneshiek-Allamakee-Fayette-Clayton-Winona-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
419 AM CDT Tue Jun 4 2024

This Hazardous Weather Outlook is for far southeast
Minnesota...far northeast Iowa...and southwest into west central
Wisconsin...

.DAY ONE...Today and Tonight

Showers and thunderstorms may occur early this afternoon and
again tonight. A few strong storms are possible. Locally heavy
rainfall may also occur.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are periodic thunderstorm chances through Monday, mainly
during the afternoon hours. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, Jun 4, 6:36 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
636 PM CDT Tue Jun 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Tstm Wnd Gst     7 S Etna                43.51N 92.37W
06/04/2024  M49 MPH          Fillmore           MN   Mesonet

            Mesonet station MN145 U.s.63 - Le Roy - Mp
            0.5.

&&
Local storm report, Jun 4, 6:37 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
637 PM CDT Tue Jun 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Tstm Wnd Gst     4 N Lyle                43.56N 92.95W
06/04/2024  M45 MPH          Mower              MN   Mesonet

            Corrects previous non-tstm wnd gst report
            from 4 N Lyle. Mesonet station MN144 U.s.218
            - Lyle - Mp 4.

&&
Local storm report, Jun 4, 6:38 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
638 PM CDT Tue Jun 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Tstm Wnd Dmg     7 S Etna                43.51N 92.37W
06/04/2024                   Fillmore           MN   Mesonet

            Corrects previous non-tstm wnd gst report
            from 7 S Etna. Mesonet station MN145 U.s.63
            - Le Roy - Mp 0.5.

&&
Local storm report, Jun 4, 6:40 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
640 PM CDT Tue Jun 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Tstm Wnd Gst     7 S Etna                43.51N 92.37W
06/04/2024  M56 MPH          Fillmore           MN   Mesonet

            Corrects previous tstm wnd gst report from 7
            S Etna. Mesonet station MN145 U.s.63 - Le
            Roy - Mp 0.5.

&&
Local storm report, Jun 4, 6:49 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
649 PM CDT Tue Jun 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     Tstm Wnd Gst     1 N Wykoff              43.72N 92.27W
06/04/2024  M64 MPH          Fillmore           MN   Trained Spotter

            Relayed through dispatch.

&&
Local storm report, Jun 4, 6:50 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service La Crosse WI
650 PM CDT Tue Jun 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Tstm Wnd Gst     4 N Lyle                43.56N 92.95W
06/04/2024  M47 MPH          Mower              MN   Mesonet

            Mesonet station MN144 U.s.218 - Lyle - Mp 4.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:12 PM CDTRiver Flood WatchARXWabasha53 hr
Jun 4, 5:32 PM CDTSpecial Weather StatementARXMower28 min
Jun 4, 6:10 PM CDTSevere Thunderstorm WarningARXMower30 min
Jun 4, 6:19 PM CDTSpecial Weather StatementARXDodge26 min
Jun 4, 6:26 PM CDTSevere Thunderstorm WarningARXFillmore34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.